MAUDE Adverse Event Report: COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number G46027
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: unspecified smaller scope (under 10fr).Occupation: non-healthcare professional.Pma/510k # exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported during a mini percutaneous nephrolithotomy (pcnl) to remove a 3.5 cm renal stone using a ncompass nitinol tipless stone extractor, "the basket was used in a patient and the device was laid back on the table.About 15 minutes later, the physician picked up the product once more, it seemed as though the wires were more stuck together instead of a basket shape." no part of the device separated.Once this was realized, it was not used in the patient.A second basket was opened and used to complete the procedure successfully.No adverse effects to the patient have been reported as a result of this alleged product malfunction.
 
Additional Manufacturer Narrative
Investigation/evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was completed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, and quality control data.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.The device was returned with the handle and the basket formation in the closed position.The support sheath is bowed in appearance.Functional testing found the handle actuates the basket formation.The basket formation does not fully expand.There is debris on the tip of the catheter.Once the debris was removed, functional testing noted the basket formation expanded fuller, but it did not expand fully.Visual examination noted the wires appear compressed at the tip of the basket formation.Debris was cleaned from the distal tip of the basket formation.It was observed that 3 wires are kinked and it appears they have been caught or snagged on.A review of the device history record shows there are no non-conformances.A review of complaint history shows no other complaints are associated with the complaint device lot number.A review of the instructions for use (ifu) found the following information related to the reported failure mode: precaution: enclose the device in the sheath before removing from the tray/holder.Precaution: do not use excessive force to manipulate this device.Damage to the device may occur.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The returned device was found to have a basket that would open and close, but the shape of the basket was deformed when opened, preventing the basket from forming the proper shape.Two issues were noted that caused the basket to be misshapen: a dried residue on the basket tip was affecting the shape of the basket.The dried residue was likely blood, as the provided information stated the patient had a large amount of blood clots that made it difficult to access the stone.Once the dried residue was removed, the basket still did not have the proper shape.Some of the basket wires were found to be bent / kinked.It is possible the wires became bent due to procedural factors, such as difficulty accessing the stone, or nature of the stone itself.It is likely that procedural factors encountered during the procedure caused damage to the basket wires of the device, which prevented the basket from opening fully.The investigation conclusion for this complaint is cause cannot be traced to the device; adverse event is related to patient condition.Per the quality engineering risk assessment, no further action is warranted.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
NCOMPASS NITINOL TIPLESS STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8570277
Report Number1820334-2019-00914
Device Sequence Number1638926
Product Code FFL
UDI-Device Identifier00827002460270
UDI-Public(01)00827002460270(17)220221(10)9540842
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2022
Device Model NumberG46027
Device Catalogue NumberNCT4-017115
Device Lot Number9540842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/30/2019
Initial Date Received by Manufacturer 04/17/2019
Supplement Date Received by Manufacturer05/08/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1